Affordable Access

deepdyve-link
Publisher Website

Posterior reversible encephalopathy syndrome: A rare neurotoxicity after capecitabine.

Authors
  • Monti, Manlio1
  • Barone, Domenico2
  • Amadori, Elena2
  • Bartolini, Giulia1
  • Ruscelli, Silvia1
  • Frassineti, Giovanni Luca1
  • 1 Department of Medical Oncology, Istituto Scientifico Romagnolo per lo Studio e la Cura dei Tumori (IRST) IRCCS, Meldola, Italy. , (Italy)
  • 2 Radiology Unit, Istituto Scientifico Romagnolo per lo Studio e la Cura dei Tumori (IRST) IRCCS, Meldola, Italy. , (Italy)
Type
Published Article
Journal
Journal of oncology pharmacy practice : official publication of the International Society of Oncology Pharmacy Practitioners
Publication Date
Oct 01, 2020
Volume
26
Issue
7
Pages
1795–1801
Identifiers
DOI: 10.1177/1078155220914704
PMID: 32312144
Source
Medline
Keywords
Language
English
License
Unknown

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a condition characterized by seizures, headache, visual disturbances, paresis, nausea and altered mental status. Risk factors include hypertension, eclampsia/pre-eclampsia, infection/sepsis, transplantation (allograft, bone marrow and solid organ) and immunosuppression, especially in association with autoimmune disorders and use of cyclosporine or chemotherapy. A few days after starting the first cycle of treatment with capecitabine, a 50-year-old female with metastatic breast cancer experienced serious adverse events consisting of severe hematological, gastrointestinal and neurological toxicity. A brain magnetic resonance imaging, performed because of the severe state of confusion of the patient, confirmed PRES. The patient was admitted to the hospital; capecitabine was stopped and treatment was started with antibiotics, growth factor therapy and blood and platelet transfusions. Her clinical conditions slowly improved and the PRES resolved. A dihydropyrimidine dehydrogenase deficiency was identified. The patient had previously been treated with another fluoropyrimidine, 5-fluorouracil, but without toxicity. A literature search was performed, and only six cases of PRES associated with capecitabine were found. Our case suggests that capecitabine differs from 5-fluorouracil in its mechanism of action and that at least one of the metabolites of capecitabine has the ability to cross the blood-brain barrier, causing neurotoxicity. We believe that it is useful to test for dihydropyrimidine dehydrogenase deficiency before using fluoropyrimidines and would encourage the reporting of such cases of PRES to gain a better overall picture of its incidence in this setting. 7.

Report this publication

Statistics

Seen <100 times